I was on Prozac for two years for obsessive compulsive disorder (OCD), but it decimated my libido. My doctor prescribed citalopram instead.
If I missed a dose or two of Prozac nothing bad happened, but if I miss a few doses of citalopram, I get brain zaps.
I was relieved to read on your website that others experience this too. It’s like a jolt, a shiver, almost that feeling when you’re in a meeting and you nod off for a split second and then catch yourself. Sometimes it happens as often as every twenty seconds or so.
Why does this happen on citalopram though it never did on Prozac?

A. Prozac (fluoxetine) is an antidepressant that lingers in the body for days or even weeks. Missing a couple of doses rarely causes withdrawal symptoms.
Shorter-acting medications such as Celexa (citalopram), Effexor (venlafaxine), or Paxil (paroxetine) are reported to trigger a kind of withdrawal syndrome if they are stopped suddenly. Visitors to our website describe zaps, shivers, dizziness, a “sloshing” sensation or even a feeling of “head in a blender.” If you ever have to stop taking this drug, ask your doctor to help you taper off slowly or switch you to a longer-acting medication such as fluoxetine for phase-off.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Roberta
    Reply

    My husband has been on Lexapro for several years. It has become very expensive and he is switching to Citalopram. Is it as effective as Lexapro?

  2. daw
    Reply

    I was on Effexor 5 1/2 years ago and absolutely hated the withdrawal period. Since then I occasionally experienced brain zaps. Last week, they were almost constant for 4 days. If I moved my head..zzzt. Rolled my desk chair back…zzzt. Better now, but I have a weird pressure behind my eyes and at my temples now. I wonder what triggers them? I think I’m still going to get checked by my physician.

  3. banj
    Reply

    I’m so relieved to find that I wasn’t the only one with this problem (I was getting off of Effexor). I’m surprised that there hasn’t been more investigation into this, as we’re apparently far from unique…

  4. Jabarn
    Reply

    I have been on Prozac for a little over a year. What disappeared quickly for me were the obsessive rages, stewing on the back step, unable to get away from… something little my husband had done. For me, Prozac allows me to get past little things that don’t matter. For those of you familiar with the workings of the amygdala – I think it tones it down. That means I think it works for those of us who have a primary problem with anger management (not to say there is not a relationship to depression there).
    I have the brain zaps especially as I am waking up. There is nothing necessarily appealing about them, other than the feeling of wanting to continue sleep in a comfortable bed. By that, I mean there is nothing euphoric the zaps. For me, it is like a low dose of ever coming electricity. I can find nothing about this in the medical literature, but cannot imagine that I am unique in this.

  5. JOE
    Reply

    For me, missing 2 or more days plus being tired, I can hear my eyeballs “swish” as I move them from side to side. Maybe that’s the “sloshing”.

  6. JDB
    Reply

    I sometimes forget to take my Celexa, once or twice two days in a row (due to traveling, etc) and have never had any of those symptoms. After reading this I will be more diligent about not missing any.

  7. fbl
    Reply

    Have you heard anything about N-acetyl Cystine for OC? I read somewhere that it has helped some forms of it.

  8. Angela
    Reply

    I quit taking Effexor about five years ago and although I carefully tapered off I still got brain zaps that thankfully subsided after awhile but I’m finding that even after five years of not taking it I occasionally still have brain zaps. It’s very frustrating.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.